Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at May 23, 2009, 1:18 PM PDT for Mono County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2009, 1:18 PM PDT (20:18 UTC)
- Expired
- May 23, 2009, 3:15 PM PDT
- In force
- 117 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 188 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS75 KREV 232101 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 101 PM PDT SAT MAY 23 2009 CAC051-232215- /O.CON.KREV.FF.W.0001.000000T0000Z-090523T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONO CA- 101 PM PDT SAT MAY 23 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR CENTRAL MONO COUNTY... AT 157 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK THUNDERSTORMS WITH HEAVY RAIN ALONG HIGHWAY 120 WEST OF BENTON AND OVER THE BENTON RANGE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON...HIGHWAYS 6 AND 120...CANYONS ALONG EAST SIDE OF THE BENTON RANGE. IN STEEP TERRAIN...DRY CREEKS AND LOW WATER CROSSINGS ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. LAT...LON 3785 11867 3785 11843 3768 11843 3768 11868 $$ BRONG
2 follow-up statements
000 WGUS55 KREV 232018 FFWREV CAC051-232215- /O.NEW.KREV.FF.W.0001.090523T2018Z-090523T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 118 PM PDT SAT MAY 23 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITY OF BENTON... * UNTIL 315 PM PDT * AT 110 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON HOT SPRINGS...STATE ROUTE 120 WEST OF BENTON...AND U.S. HIGHWAY 6 IN THE VICINITY OF BENTON. A STRONG THUNDERSTORM OVER BENTON HOT SPRINGS AND JUST WEST OF BENTON IN MONO COUNTY CONTINUES TO REBUILD OVER THE SAME AREA. ADDITIONAL HEAVY RAIN UP TO ONE INCH PER HOUR CAN BE EXPECTED. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. REMEMBER THAT SMALL CREEKS AND STREAMS CAN SUDDENLY RISE EVEN AFTER THE RAINFALL HAS ENDED. TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORT MAY SAVE LIVES LAT...LON 3785 11867 3785 11843 3768 11843 3768 11868 $$ HOON
000 WGUS75 KREV 232214 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 314 PM PDT SAT MAY 23 2009 CAC051-232218- /O.EXP.KREV.FF.W.0001.000000T0000Z-090523T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONO CA- 314 PM PDT SAT MAY 23 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR CENTRAL MONO COUNTY... THE STORMS ALONG HIGHWAYS 6 AND 120 IN THE VICINITY OF BENTON HAVE DIMINISHED. LIGHT RAIN WILL CONTINUED OVER THE AREA THROUGH 5 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 1 TO 1.5 INCHES OF RAIN MAY HAVE OCCURRED IN THE THE AREA BETWEEN 1 AND 3 PM. MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS THROUGH 5 PM. IF YOU OBSERVED FLOODING EARLIER IN THE WARNED AREA...CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. LAT...LON 3785 11867 3785 11843 3768 11843 3768 11868 $$ BRONG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:10 AM PDT, 10 hours 8 minutes earlier.
Area forecast discussion, May 23, 3:10 AM PDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 310 AM PDT SAT MAY 23 2009 .SHORT TERM... SATELLITE IMAGERY STILL SHOWING CONVECTIVE DEBRIS CLOUDS FROM THUNDERSTORMS WHICH OCCURRED YESTERDAY AFTERNOON AND EVENING. THE OVERALL WEATHER PATTERN CHANGES VERY LITTLE TODAY AS HIGH PRESSURE CONTINUES OVER THE INTERMOUNTAIN WEST WITH A WEAK UPPER TROUGH APPROACHING THE WEST COAST. THE MAJORITY OF THE CURRENT CLOUD COVER SHOULD DISSIPATE BY MORNING ALLOWING FOR GOOD SOLAR HEATING WHICH WILL COMBINE WITH THE MOIST AND UNSTABLE AIRMASS TO ONCE AGAIN TRIGGER THUNDERSTORMS BY THE AFTERNOON. A WEAK UPPER DISTURBANCE CURRENTLY APPROACHING SFO MAY HELP TO TRIGGER STORMS TODAY SEVERAL HOURS EARLIER THAN YESTERDAY. STORMS YESTERDAY WERE ALREADY WETTER THAN EXPECTED SO STORMS TODAY SHOULD BE SLOW MOVING AND ONCE AGAIN PRODUCE HEALTHY RAIN AMOUNTS UNDER THE CORE. WEST WINDS IN THE LATE AFTERNOON SHOULD PUSH THE STORMS INTO THE LEE OF THE SIERRA AND OVER THE GREAT BASIN ZONES. SUNDAY CURRENTLY LOOKS TO BE THE MOST ACTIVE THUNDERSTORM DAY IN THE SHORT TERM WITH GOOD UPPER FORCING AS THE UPPER TROUGH AXIS MOVES OVER THE REGION. MODELS CONTINUE TO SHOW THE BEST CHANCES OVER THE NRN THIRD OF THE CWA HOWEVER MONO AND MINERAL COUNTIES ALSO LOOK QUITE FAVORABLE. THE STORMS WILL CONTINUE TO BE GOOD RAIN PRODUCERS...BUT AN INCREASE IN WEST FLOW ALOFT ASSOCIATED WITH THE TROUGH PASSAGE WILL ALSO INCREASE THE SHEAR AND POSSIBLY MAKE FOR MORE ORGANIZED STORMS. RENO AND LAKE TAHOE WILL BE IN A RELATIVE LULL IN THE ACTIVITY HOWEVER STORMS STILL CANNOT BE RULED OUT FOR THESE AREAS. THE UPPER FORCING DECREASES MONDAY BEHIND THE EXITING TROUGH AXIS...HOWEVER THE MOISTURE AND INSTABILITY CONTINUES SO DIURNAL THUNDERSTORMS WILL CONTINUE AS WELL. MODELS SHOW THE BEST CHANCES OVER THE SRN THIRD OF THE CWA...HOWEVER THEY KEEP ACTIVITY ALL THE WAY UP THE NRN SIERRA SO STORMS CANT BE RULED OUT ANYWHERE. JORDAN .LONG TERM...TUESDAY THROUGH FRIDAY... HAVE CONTINUED THE DAILY CONVECTION ACROSS THE CWA THROUGH THE PERIOD. MEDIUM RANGE MODELS SHOW A BROAD UPPER RIDGE BUILDING OVER THE GREAT BASIN WHILE AN UPPER LOW DRIFTS AROUND SOUTHERN CA OR NORTHERN BAJA. ENSEMBLE MEMBERS ARE SHOWING INCREASING SPREADS IN THEIR SOLUTIONS BY THU AND FRI SO DETAILS AND TIMING OF ANY WEAK FEATURES ARE UNCLEAR BUT THERE HAS BEEN SOME CONSISTENCY IN THE MODELS OVER THE PAST COUPLE OF DAYS TO HELP BOOST CONFIDENCE. THE PATTERN CHANGES VERY LITTLE THROUGH THE MID AND LATER PORTIONS OF THE WEEK. MOISTURE GENERATED BY CONVECTION OVER THE MEMORIAL DAY WEEKEND WILL GET RECYCLED EACH DAY AND COMBINE WITH DAYTIME HEATING AND INSTABILITY TO PRODUCE SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. CONVECTION WILL DECREASE DURING THE OVERNIGHT HOURS HOWEVER WILL KEEP SLIGHT CHANCE POPS IN THE GRIDS AS THE AIRMASS REMAINS UNSTABLE OVERNIGHT...ESPECIALLY LATE IN THE WEEK. TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE EXTENDED PERIOD... PARTICULARLY MINIMUM TEMPERATURES THAT WILL BE AFFECTED BY THE CLOUD COVER GENERATED EACH DAY. RC && .AVIATION... VFR CONDITIONS THROUGH 12Z SUN ALTHOUGH ISOLD-SCT TSTMS THRU 04Z OVER THE SIERRA FROM KTVL SOUTHWARD TO MONO COUNTY MAY PRODUCE BRIEF MVFR-IFR VSBYS IN HEAVIER SHOWERS. LGT SFC WNDS EXCEPT FOR AFTN ZEPHYR WINDS WITH G20KT IN WRN NV 22Z THRU 04Z. RC && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, May 23, 11:54 AM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1154 AM PDT SAT MAY 23 2009 CAZ073-NVZ001-240100- MONO-MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA... SCHURZ 1154 AM PDT SAT MAY 23 2009 ...STRONG THUNDERSTORMS OVER MONO AND MINERAL COUNTIES TODAY... SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER MONO AND MINERAL COUNTIES. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS UP TO 45 MPH...BLOWING DUST...MODERATE RAIN...PEA SIZE HAIL AND OCCASIONAL LIGHTNING. THE STRONGEST STORMS ARE CURRENTLY SOUTH OF HAWTHORNE AND EAST OF MONO LAKE AND BRIDGEPORT. THUNDERSTORMS ARE EXPECTED TO LAST THROUGH THE AFTERNOON HOURS AND INTO THE EARLY EVENING. HOON HTTP://WEATHER.GOV/RENO
Special weather statement, May 23, 12:05 PM PDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1205 PM PDT SAT MAY 23 2009 CAZ073-NVZ001-232015- MONO-MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA... SCHURZ 1205 PM PDT SAT MAY 23 2009 ...STRONG THUNDERSTORMS OVER MONO AND MINERAL COUNTIES TODAY... SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER MONO AND MINERAL COUNTIES. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS UP TO 45 MPH...BLOWING DUST...MODERATE RAIN...PEA SIZE HAIL AND OCCASIONAL LIGHTNING. THE STRONGEST STORMS ARE CURRENTLY SOUTH OF HAWTHORNE ALONG HIGHWAY 359 BETWEEN HAWTHORNE AND MONO LAKE. THUNDERSTORMS ARE EXPECTED TO LAST THROUGH THE AFTERNOON HOURS AND INTO THE EARLY EVENING. HTTP://WEATHER.GOV/RENO
Special weather statement, May 23, 12:32 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1232 PM PDT SAT MAY 23 2009 CAZ073-NVZ001-232015- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 1232 PM PDT SAT MAY 23 2009 ...STRONG THUNDERSTORM OVER BODIE... AT 1231 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR BODIE...AND MOVING NORTHEAST AT 5 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...BODIE AND JUNCTION CA 270 AT NV STATE LINE. WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITIES. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
Special weather statement, May 23, 12:54 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1254 PM PDT SAT MAY 23 2009 CAZ073-232030- MONO- 1254 PM PDT SAT MAY 23 2009 ...STRONG THUNDERSTORM WITH HEAVY RAIN NEAR BENTON HOT SPRINGS... AT 1251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BENTON HOT SPRINGS...OR 9 MILES SOUTHWEST OF BENTON...AND MOVING NORTH AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...BENTON...BENTON HOT SPRINGS AND GLASS MOUNTAIN. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:21 PM PDT | Severe Thunderstorm Warning | REV | Alpine | 24 min |
| May 22, 5:42 PM PDT | Areal Flood Advisory | REV | Alpine | 3 hr |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.